Skip to content
boniva and osteopenia
avatar
sandien posted:
Just received results of bone density and doc wants me on medication. Tried calcium supplements but didn't help much. Have osteopenia due to steroid use for Addisons disease and had total hysterectomy at 36 so no estrogen. Tried fosamax and suffered from repeated sinus infections over 3 months. Infections went away after discontinuing drug and didn't get another until about a year after. that's my usual allergy/sinus infection rate, about 1 a year. What other options do Ihave if Boniva doesn't work out?
Reply
 
avatar
bonebabe responded:
Look at the National Osteoporosis Foundation website (www.nof.org ) for their explanation of the medications. It's a great site and really spells it out.

You're right to be looking at a medication with your steroid use and early surgical menopause. The calcium alone will not increase your bone density, you need a medication to put that calcium to work.

The sinus infections are a new side effect to me. I've not heard any of our patients complain about that. But the fact that they went away when you discontinued use of Fosamax would keep me off of it too.

You might want to try another bisphosphonate for a time to see if the same thing happens. Maybe try it at a different time of year. If that doesn't work, there are other options.

Check out the website. It should answer your questions and give you a lot of reliable information.
 
avatar
sandien replied to bonebabe's response:
Thanks for the reply. I am on boniva. Took the first dose end of April and all good so far. NOF website very helpful and encouraging.
 
avatar
revolver700 replied to sandien's response:
hi sandien.
I believe in natural is best for the body.
also I think that the nof site is a little too much into
pushin the drugs , I guess they are sponsored by the big pharma corps so ... yeah.
 
avatar
silverfox1944 responded:
I was just diagnosed with osteoporosis after years of osteopenia. Since I can't take Boniva or Fosomax, the doctor prescribed Evista. I can't really tell if it's going to work or not as I just took my first pill today.

I got a little dizzy from it - but seem to be okay so far. It contains a synthetic estrogen, so side effects include blood clots or stroke. Same as for birth control pills.

I am also taking Calcium 1000 mg. and Vit. D3, 2000 mg. until I get the results of my labs taken this morning. Then they will determine how much I should be taking.

I had been taking ipriflavone which is a natural supplement for osteo. Guess I didn't take it regularly enough. Stupid me I took it hit or miss. So it didn't work. Anyway, those are the options.

Best wishes
 
avatar
silverfox1944 replied to revolver700's response:
My reply got deleted!!
I was just diagnosed with osteoporosis after several years of osteopenia.
Since I can't take Boniva or Fosomax, my doctor prescribed Evista. It contains synthetic estrogen, so the side effects are the same as birth control pills i.e. blood clots or stroke. Just started taking it today - it made me a little dizzy, but otherwise I guess I'll be okay.

I was taking Ipriflavone, a natural supplement for osteo but stupid me, I didn't take it regularly enough, I guess. I was taking it hit or miss whenever I would remember.

So, those are your options. Hope this was helpful.
 
avatar
bonebabe replied to silverfox1944's response:
Evista is a good medication. The blood clot side effects are only for people with a history of them. The soy supplement has been shown to improve bone density - but only for 2 years - then it loses it's effectiveness. Also not good for men to take or women with a history of breast cancer since it is a natural hormone and can affect breast tissue.

Make sure you're getting your calcium and Vit D each day or no medication you take will work.
 
avatar
silverfox1944 replied to bonebabe's response:
Evisita made me so sick! I was dizzy for both days that I took it and threw up the second day.

the doctor told me to try taking it at night,.. so am going to try taking it tonight. I hope I won't be up with nausea all night.... if I am, I won't be taking that either and will have to find something that works for me without making me sick.
 
avatar
bonebabe replied to silverfox1944's response:
Sorry to hear that. Sometimes you have to build up a tolerance for a medication or just give it a few days for your body to adjust. I'm talking about any medication, not just the osteo meds. Sometimes, though, to get the needed result, you just have to deal with side effects. Prednisone makes me jittery, can't sleep and I eat like crazy - but...it calms down my inflamed lungs when I'm going through a bout of bronchitis. Avandia is an example of one diabetes drug that causes bone loss, and yet, diabetics need these drugs to survive. Many times there are no clear cut answers. You have to deal with the major health issue you have and weigh risks against benefits.

If your problems are mainly caused by oral meds, you might want to talk to your doctor about Reclast. It's an annual IV infusion that bypasses all the gastric issues and is highly effective. My brother takes that one because he travels a lot and getting refills on oral meds can be a problem in some of the areas he goes to.
 
avatar
silverfox1944 replied to bonebabe's response:
I gave Evista another try and was sick for another two days - took it at night and it still made me sick. I have ordered Vitamin K2 which is also supposed to build bone. Am also taking DHEA along with the Calcium and D3. I have also switched to a Prenatal vitamin as it contains Folic Acid. Now I find that Folate is what I need, not Folic Acid. *sigh* So will start taking the B Complex again along with vitamin C.
My biggest problem is my liver which has been damaged by hemochromatosis. Anything that passes through my liver and makes it hurt is out. I usually take natural supplements as drugs/chemicals hurt my liver.
 
avatar
bonebabe replied to silverfox1944's response:
I'm so sorry the Evista made you sick. Not knowing what your T-scores are and your risks for fracture, it's difficult to say whether you meet the criteria for a medication.

I can tell you, though, that if your scores are low (close to the osteoporosis line) and/or you have another fracture risk, that the natural way is not going to be enough for you. Extra calcium will not build bone. When you get to a certain point, you need a med - just like with other illnesses. There are times when you just have to in order to reduce your chances of having a fracture. I can also tell you that if you fracture your hip or back, you're going to have a lot of long term issues that will have you slapping your forehead and wishing you'd stuck with some kind of osteo drug. There are no second chances after a fracture. Your life, with all its independence and activities, will be forever changed. I have seen over and over again people who "felt fine," "I only do natural," or "my body will let me know if I need something," become just totally flummoxed by a fracture. After all they were doing natural and taking extra.

My mother was diagnosed with a highly aggressive type of breast cancer in 1992. She had an emergency mastectomy on a Saturday. She was not a candidate for any of the typical chemo drugs and was referred to a clinical trial of a new drug cocktail. She was given a 2 in 5 chance of living 5 years. Pretty grim outlook. She had to sign pages and pages of releases for the chemo. The potential side effects were horrendous. It was a case of "if the cancer doesn't kill you, the chemo will." But she still elected to forge ahead. She was only 62 at the time and had a lot more living to do. Did she "do natural" after the mastectomy? No. Did she even give a passing thought to the med risks? Yes. Did she know this was her best shot at living a longer and fuller life? Yes. She took the durgs. Of course they made her sick. For months. But today, she is 87 years old, delivers Meals on Wheels to "old" people, and went ziplining in Costa Rica last year. Yes, she has some heart damage and osteoporosis from the chemo, But she has no regrets and doesn't look back.

I know having low bone density is not like cancer. However, you still can fracture and those fractures can either kill you or so limit your lifestyle that what years you have left are miserable. The longer you wait to stop the bone loss, the more you lose and the less chance you have of having stronger healthier bone.

It's a tough decision. I know. I'm in the trenches every day with over 4000 patients a year. There's no right answer. Just guidelines to help you and your doctor choose.


Helpful Tips

Comment
Good luck... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website